Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS Tucson, AZ

August 1, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2022, 5:00 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 5:00 PM MST (00:00 UTC)
Expired
Aug 1, 2022, 7:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

202 
WGUS55 KTWC 020000
FFWTWC
AZC023-020200-
/O.NEW.KTWC.FF.W.0055.220802T0000Z-220802T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
500 PM MST Mon Aug 1 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Santa Cruz County in southeastern Arizona...

* Until 700 PM MST.

* At 500 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways and streets.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Santa Cruz County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3154 11110 3158 11101 3150 11094 3145 11104

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
1 follow-up statement
813 
WGUS75 KTWC 020155
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
655 PM MST Mon Aug 1 2022

AZC023-020205-
/O.EXP.KTWC.FF.W.0055.000000T0000Z-220802T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
655 PM MST Mon Aug 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
CENTRAL SANTA CRUZ COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3154 11110 3158 11101 3150 11094 3145 11104

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
130 PM MST Mon Aug 1 2022

.SYNOPSIS...A fairly typical early monsoon pattern is expected
through Tuesday with scattered mainly afternoon and evening shower
and thunderstorm activity. A ramp-up to an above normal monsoon
pattern is expected later this week into the weekend.

&&

.DISCUSSION...Its been a bit of a slower start to convective
development today as the atmosphere is a bit worked over from
yesterday. However, with abundant sunshine and ample daytime
heating, we're starting to see some development especially on the
Sky Islands to the south and east of Tucson. Latest RAP mesoanalysis
shows MLCAPE values of 1000-2000 J/kg with DCAPE around 1000 J/kg.
That's certainly enough instability to work with, thus resulting in
scattered shower and thunderstorm activity through the afternoon and
into the evening. Latest CAMs depict this scenario fairly well with
storms pushing NW at about 15 mph in the southeast mid level
steering flow. Overall, it will be much more of a down day compared
to yesterday and more like a typical monsoon day.

With the mid-upper level high consolidating near the AZ/NM border
through Tuesday, we'll be relying a bit more on recycled moisture on
Tuesday for storm development. With that said, the CAMs are in good
agreement on developing scattered convection on the higher terrain
to the south and east of Tucson and pushing west via light easterly
steering flow and outflow propagation. Best chances will remain from
Tucson south and eastward Tuesday afternoon and evening.

For the remainder of the week starting on Wednesday but particularly
by the end of the work week and into the weekend we'll be settling
into a general above normal monsoon regime as the mid-upper level
high shifts eastward into the Plains. That will open us up to
easterly disturbances with near to above normal moisture levels
expected with perhaps an increased flash flooding threat given many
spots have seen considerable rain of late. We'll see typical day-to-
day variability as usual but overall it will be an active period.

Temperatures will be near normal through the rest of this week.

&&

.AVIATION...Valid through 03/00z.
SCTD SHRA/TSRA with cloud bases at 7k-12k ft AGL thru 02/03z, then
generally diminishing overnight with another round of SCTD SHRA/TSRA
aft 02/19Z mainly from KTUS-KOLS eastward. CIGS can lower to 4k-7k
ft AGL with any precipitation, including gusty winds in excess of 40
kts. Otherwise, winds will follow diurnal trends and remain near or
below 10 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity this week. Strong and erratic outflow winds accompany
the stronger storms, with otherwise diurnal wind trends.

&&

.CLIMATE...Yesterday the Climate Prediction Center (CPC) released
their outlook for August for southeast Arizona. Precipitation is
leaning above normal while temperature is leaning below normal.
This is the first time since 2015 that the August temperature
outlook for SE AZ is leaning below normal.

Tucson climate stats for July:
7th warmest at 90.0F and 28th driest with 1.08". Per Pima County
Regional Flood Control District, most of the metro area recorded
more than the airport with totals between 1.50" to 3.50" with
locally higher amounts, showing the true nature of the monsoon.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 2:35 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST Mon Aug 1 2022

AZZ503-504-507-513-012215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
235 PM MST Mon Aug 1 2022

...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 315 PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Sonoita, or 16 miles southeast of Green Valley,
moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita, Green Valley, Tubac, East Sahuarita, Sonoita, Elgin,
Amado, Madera Canyon and Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 21 and 45.
 Route 82 between mile markers 25 and 36.
 Route 83 between mile markers 25 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3191 11061 3161 11059 3159 11114 3194 11108
TIME...MOT...LOC 2135Z 085DEG 5KT 3176 11077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:21 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 1, 5:55 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 1, 5:59 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 2, 11:54 AM MSTSpecial Weather StatementTWCSanta Cruz51 min
Aug 2, 12:05 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz40 min
Aug 2, 12:08 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Aug 2, 12:18 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz117 min
Aug 2, 1:07 PM MSTSpecial Weather StatementTWCGraham38 min
Aug 2, 1:48 PM MSTAreal Flood AdvisoryTWCCochise, Graham4 hr
Aug 2, 2:32 PM MSTSpecial Weather StatementTWCGreenlee43 min
Aug 2, 3:06 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee39 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.